Ricochet had to change ADHD medication a few weeks ago for the umpteenth time since his diagnosis over five years ago. Sadly, it’s turning out about as badly as I expected it would. My kiddo is extremely sensitive to medications (and vitamins and supplements). New medication days are tough in our house, because history has taught us we must brace ourselves for the worst. This change was no exception.
A month ago, Ricochet was taking a stimulant for ADHD coupled with an old flu medication sometimes used to reduce involuntary movements. The second medication was added to attempt to keep his stimulant from failing after two months like it had done so many times before. It was like a miracle. He took the two medications successfully for well over a year, after three years of failure every 6-8 weeks. But we began to notice some OCD-like fear episodes after about nine months. We didn’t link them to the medication right away, because he had been taking those medications successfully for quite some time.
It started with a complete meltdown about going to school one day. I couldn’t get him in the building, even though I tried at two different times. The next day, I got him to his classroom door and then he melted down. This behavior was out of the norm, but it subsided after an intense week. That was about 18 months ago. When that school year ended, we switched his stimulant, hoping the combination of those two particular medications was the culprit. Life went back to normal.
Fast forward to February 2014, last month. Ricochet suddenly and inexplicably wouldn’t get out of the car one morning to go into school. It was deja vu. A full-blown meltdown ensued. He cried about how he couldn’t leave me because something tragic might happen to one of us. He was in a full-blown panic like I’d never seen. I took him straight to the therapist, who said she would squeeze him in.
Out of that appointment, came an additional prescription, for an anxiety medication. Ricochet has a rocky history with anxiety medications, especially SSRIs. But his doctor felt it was worth a try, so try we did. We started with half the smallest dose. We had several snow days the rest of that week and Ricochet seemed good. That Monday came, time to walk out the door to school, and I couldn’t even get Ricochet out of the house. His meltdown was so significant that Mr. T had to come home from work and try to help. We knew we couldn’t continue to let him stay home — it was a precedent we couldn’t afford to set. Yet, he stayed home. It would do no good to take him to school kicking and screaming. That wouldn’t help his 5th grade street cred at all!
We resolved he’d have to stay home and Mr. T went back to work. After a few hours, Ricochet seemed to mellow and decided he could go to school the last two hours of the day. It was kind of silly as he would still be counted absent, but it felt like a small victory and I was going to get him there while I could. It wasn’t five minutes after I dropped him off that the light bulb went off. The common denominator between this episode and the one a year before was the old flu medication. I called his doctor right away and we agreed that he should stop taking that medication. The fear issues subsided within 24 hours. I felt a great relief.
Relief was short-lived though. He was far too hyper without this second medication and getting into trouble at school. I decided to try adding back a half-dose of the second medication. That helped some and was going to have to be good enough. We’d already tried every other stimulant since his ADHD diagnosis.
I learned long ago that I’d have to accept good enough where Ricochet is concerned. This was no exception and I was okay with it. Not ecstatic, but okay.
Then came yesterday, when all hell broke loose. Last night we went to an open house at Ricochet’s school to view his oral history project that he did on his uncle. He was proud to show it to us, and his aunt and uncle even came to see it. We decided to all go to dinner together afterward. Ricochet was giddy about the idea; he loved to spend time with his cousin, Creative H. All seemed well… until it wasn’t.
It just really wasn’t well. Mr. T asked Ricochet to sit up to the table and Ricochet snapped. He was super angry, then super upset. He sank beneath the restaurant table and stayed there in the darkness the entire time. His food came, we all ate, and Ricochet remained under the table in the fetal position. This was not my boy.
It was bedtime when we got home and he crawled right in without complaint. He awoke before me and I opened his bedroom door at six this morning to find a feather-covered mess. He had cut open his feather pillows in anger. Then the FDA’s grave black box warning on his SSRI became reality and smacked me right in the face. The most severe side effect warning was a reality for Ricochet.
Fortunately, I had the forethought to only give him half that dose after his odd behavior the night before. What a blessing that turned out to be — it enabled the rampant thoughts of dying to dissipate after a couple hours. I’ll be adding that medication to my 3-page spreadsheet of the medications, vitamins, and supplements Ricochet has a serious reaction to. Now we’re back to getting by, hoping this roller coaster might soon come to a stop.